Hail, McIntosh
- When
- August 12, 1:30 PM CST to 1:34 PM CST
- Where
- McIntosh County, 7.32 mi NE of Ashley
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.110, -99.270
Soybean crops suffered damage.
A pair of upper level short wave troughs moved into southwest and south central North Dakota in the afternoon and evening hours. This led to thunderstorms developing, with some producing very large hail up to baseball size in southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A pair of upper level short wave troughs moved into southwest and south central North Dakota in the afternoon and evening hours. This led to thunderstorms developing, with some producing very large hail up to baseball size in southwest North Dakota. Many of the thunderstorms produced heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 10:23 AM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1123 AM CDT Sat Aug 12 2017 .UPDATE... Issued at 1141 AM CDT Sat Aug 12 2017 Latest local radar shows an area of showers and thunderstorms from earlier this morning, now into Kidder/Stutsman counties, as well as the far southern James River Valley. These are being maintained by the overlap of 925mb-850 frontogenesis and upper level divergence per SPC Mesoscale Analysis. Very little change in POPs needed here as previous forecast had it handled well. Farther upstream, the latest GOES16 water vapor imagery shows the main upper level low now circulating over northeastern Montana extending into northwestern North Dakota. A 500mb cold pocket of -17C was noted with the upper low, along with isolated showers/thunderstorms. Attention for this afternoon and evening is directed toward a 700mb-500mb shortwave noted over Prairie/Custer counties in eastern Montana, per water vapor imagery. The GFS initializes this very well with the current location, and begins pushing this shortwave into southwestern ND 21z-00z. Current Mixed layer CAPE around 500 J/Kg, but this is expected to increase to between 1000-2000 J/kg later this afternoon as large scale ascent increases and colder air aloft arrives. Air parcels will encounter moderate instability (CAPE), Effective Bulk Shear values of 40kt, and mid level lapse rates around 7.5C/km. With that said, current gridded forecast has a mention of severe thunderstorms in far southwest and into far south central ND. This is in line with the Marginal Severe Thunderstorm Risk per SPC, and see no reason to deviate from it at this time. Current forecast is on track. UPDATE Issued at 753 AM CDT Sat Aug 12 2017 Quick update for pops based on latest radar. Trimmed pops north and west and adjusted pops south and east based on latest radar analysis. Otherwise no significant changes at this time. && .SHORT TERM...(Today and tonight) Issued at 445 AM CDT Sat Aug 12 2017 Large areas of showers and storms were moving through southwest and south central North Dakota as of this writing with radar estimated rain amounts generally 0.50 to 1.50 inches, and spots with more than that. This with a short wave. A mid level low was centered over northeast Montana and set to track east / southeast over the forecast area today. Moisture, lift, and instability are all present for showers and storms through the day. The next well organized batch should fire off around Beach at mid day and push east with the next wave around the mid level low. Widespread severe weather is not expected, however, severe weather parameters are "elevated" along the South Dakota border counties south of Dickinson to south of Bismarck for the afternoon, where shear is most supportive for rotating storms. RE: SREF Calibrated Probabilities for severe thunderstorms. Higher chances for severe weather are into western South Dakota. Individual storms will also produce heavy rain, possibly in the respect of rain gauge totals but moreso with respect to rain intensity definition of heavy rain. .LONG TERM...(Sunday through Friday) Issued at 445 AM CDT Sat Aug 12 2017 For Sunday the H5 low is over the Red River Valley and pushing into the land of 10,000 lakes. Cyclonic flow continues over the eastern half of the forecast area and with that cool pool aloft showers should be expected there. Weak ridging moves overhead for Sunday night into Monday for a dry period. This before the next wave over Alberta approaches for Monday afternoon. By Monday afternoon a surface boundary through eastern Montana provides low level lifting and a low level moisture return, while diffluent H5 flow into western North Dakota supports upward motion through the mid levels for storm chances. Numerous waves pass through what becomes southwest flow over the forecast area for storm chances right through Tuesday night. For the end of the long term, a cool pool aloft remains over the area. No organized triggers are foreseen so any showers and storms would be isolated in the heating of the day. Temperatures in the 70s for highs into mid week then 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1041 AM CDT Sat Aug 12 2017 Mid and upper level circulation will keep the threat of showers and thunderstorms through the forecast period. Currently band of showers and thunderstorms approaching KJMS and extending north northwest to around KMOT. Will have a mention of showers and thunderstorms for these areas as TAF period begins. Better risk of stronger storms will be this afternoon into early this evening for KDIK to KBIS and points south. MVFR cigs/vsbys will be possible with any thunderstorms. East to southeast flow continues through the period with indications of MVFR to IFR ceilings Sunday morning, especially across the southern TAF sites. Will bring MVFR ceilings and start off with a SCT layer of IFR and MVFR Vsbys. Later shifts may need to trend lower with ceilings and vsbys. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...JPM LONG TERM...JPM AVIATION...TWH
Hazardous Weather Outlook National Weather Service Bismarck ND 1154 AM CDT Sat Aug 12 2017 NDZ001>005-009>013-017>023-025-031>037-047-048-050-051-131700- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible, more prevalent the farther south you go. A few storms could be strong along Interstate 94 with small hail and wind gusts as high as 40 mph. Lightning is a hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible for most areas Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. NDZ040>046-131700- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1154 AM CDT Sat Aug 12 2017 /1054 AM MDT Sat Aug 12 2017/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast and they could be severe into early Saturday evening. Widespread severe weather is not expected, but a few storms could reach severe limits in the heating of the day. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible for most areas Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. The main threats will be large hail, as large as half-dollar size, and wind gusts as high as 60 mph. Report any hail at all and any wind gust of 40 mph or higher to the National Weather Service. If you have a rain gauge let us know how much is in it. We have on-line reporting at weather.gov/bis, are on social media, and are proud to say a human being answers 701-223-4582 whenever it rings at NWS. KS/JP MARTIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 AM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 S KILLDEER 47.32N 102.75W
08/12/2017 M1.35 INCH DUNN ND COCORAHS
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 AM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN MEDORA 46.92N 103.52W
08/12/2017 M1.00 INCH BILLINGS ND CO-OP OBSERVER
24 HOUR REPORT.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 AM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 1 NNE BISMARCK 46.82N 100.78W
08/12/2017 M1.10 INCH BURLEIGH ND PUBLIC
STORM TOTAL. ATMOSPHERIC RESOURCE CENTER.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 AM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM HEAVY RAIN 3 SSE BISMARCK 46.77N 100.76W
08/12/2017 M1.96 INCH BURLEIGH ND PUBLIC
STORM TOTAL. NWS OFFICE.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL MEDORA 46.92N 103.53W
08/11/2017 M1.00 INCH BILLINGS ND PUBLIC
&&
RKSpecial Weather Statement
National Weather Service Bismarck ND
203 PM CDT SAT AUG 12 2017
NDZ050-121945-
McIntosh ND-
203 PM CDT SAT AUG 12 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN MCINTOSH COUNTY UNTIL
245 PM CDT...
At 203 PM CDT, a strong thunderstorm was located 7 miles north of
Ashley, moving east at 10 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Ashley, Danzig and Green Lake.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4609 9956 4625 9944 4624 9900 4595 9901
4595 9924
TIME...MOT...LOC 1903Z 290DEG 11KT 4614 9939
HAMILTONThe Aberdeen radar (KABR), 99 km away, was scanning. The volume nearest the first event began at 19:28 UTC.
7 hail. Local standard time, as filed.
Soybean crops suffered damage.
Vehicles were dented.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716051, 716054, 716052, 716053, 716055, 716056, 716065.